Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 55, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 5, 2018, 11:30 PM CDT for 7 counties in South Dakota. It was in force for 45 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2018, 11:30 PM CDT (04:30 UTC)
- Expired
- Jun 6, 2018, 12:15 AM CDT
- In force
- 45 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Campbell County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, McPherson County, SD, Potter County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 106 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 11:30 PM CDT | TSTM WND GST 68 | Gettysburg, SD | |
| Jun 5, 11:43 PM CDT | TSTM WND GST 65 | 3 Ese Akaska, SD | LOWRY RWIS. |
| Jun 5, 11:45 PM CDT | TSTM WND GST 97 | 1 Ese Lowry, SD | |
| Jun 5, 11:45 PM CDT | TSTM WND GST 100 | 3 Ese Lowry, SD | |
| Jun 6, 12:03 AM CDT | TSTM WND GST 60 | 1 E Onaka, SD | |
| Jun 6, 12:06 AM CDT | TSTM WND DMG | 4 E Onaka, SD | CONCRETE SILO KNOCKED OVER, POLE BARN TOTALLED, AND TREE DAMAGE. |
| Jun 6, 12:06 AM CDT | TSTM WND DMG | 6 S Bowdle, SD | 10 POWER POLES BROKEN AND TREES BLOWN DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 9:07 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1161 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 3172 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
710
WUUS53 KABR 060430
SVRABR
SDC021-041-045-049-089-107-129-060515-
/O.NEW.KABR.SV.W.0055.180606T0430Z-180606T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
1130 PM CDT TUE JUN 5 2018
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Western Edmunds County in north central South Dakota...
Western Faulk County in north central South Dakota...
Southeastern Campbell County in north central South Dakota...
Potter County in north central South Dakota...
Northeastern Dewey County in north central South Dakota...
Southwestern McPherson County in north central South Dakota...
Walworth County in north central South Dakota...
* Until 1215 AM CDT/1115 PM MDT/.
* At 1129 PM CDT/1029 PM MDT/, severe thunderstorms were located
along a line extending from near Swan Creek Rec Area to near
Gettysburg, moving east at 45 mph.
HAZARD...70 mph wind gusts.
SOURCE...Law enforcement. At 1123 pm CDT, was reported
60 to 70 mph winds were reported in Gettysburg.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Gettysburg, Selby, Bowdle, Hoven, Java, Lebanon, Akaska, Seneca,
Tolstoy, Onaka, Lowry, New Everets Resort, Blackfoot, Burkmere,
Swan Creek Rec Area and Lake Hiddenwood Rec Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4491 9920 4490 9996 4539 10045 4565 9969
TIME...MOT...LOC 0429Z 252DEG 37KT 4535 10032 4494 9990
HAIL...<.75IN
WIND...70MPH
$$
SD1 follow-up statement
160
WWUS53 KABR 060445
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
1145 PM CDT TUE JUN 5 2018
SDC041-060455-
/O.CAN.KABR.SV.W.0055.000000T0000Z-180606T0515Z/
Dewey SD-
1145 PM CDT TUE JUN 5 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DEWEY COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central South Dakota.
LAT...LON 4490 9991 4544 10027 4565 9969 4491 9920
TIME...MOT...LOC 0445Z 254DEG 50KT 4536 10000 4504 9960
$$
SDC021-045-049-089-107-129-060515-
/O.CON.KABR.SV.W.0055.000000T0000Z-180606T0515Z/
Edmunds SD-Faulk SD-Campbell SD-Potter SD-McPherson SD-Walworth SD-
1145 PM CDT TUE JUN 5 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR WESTERN EDMUNDS...WESTERN FAULK...SOUTHEASTERN CAMPBELL...EASTERN
POTTER...SOUTHWESTERN MCPHERSON AND WALWORTH COUNTIES...
At 1145 PM CDT, severe thunderstorms were located along a line
extending from near Lowry to near Seneca, moving east at 55 mph.
HAZARD...70 mph wind gusts.
SOURCE...Law enforcement.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Gettysburg, Selby, Bowdle, Hoven, Java, Lebanon, Akaska, Seneca,
Tolstoy, Onaka, Lowry, Burkmere and Lake Hiddenwood Rec Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4490 9991 4544 10027 4565 9969 4491 9920
TIME...MOT...LOC 0445Z 254DEG 50KT 4536 10000 4504 9960
HAIL...<.75IN
WIND...70MPH
$$
SDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 9:59 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jun 5, 9:59 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 959 PM CDT Tue Jun 5 2018 .UPDATE... Issued at 959 PM CDT Tue Jun 5 2018 Updated forecast for the severe thunderstorm watch earlier and to increase pops across the cwa. Quite a bit of convection has developed out west and was moving east this evening. UPDATE Issued at 655 PM CDT Tue Jun 5 2018 00z aviation discussion updated below. && .SHORT TERM...(This Evening through Wednesday Afternoon) Issued at 339 PM CDT Tue Jun 5 2018 CAMs have trended just a tad further south into northern SD with their convective activity overnight. Interesting trend recently, but did not quite bite on the higher POPs the ECAM shows. Would like to see a few more hours of agreement before raising POPs. Nonetheless, it does appear as the surface low/frontal boundary crosses the region tonight, scattered showers and thunderstorms will develop within an environment capable of producing hail and gusty winds. Left mention of T+ in the grids overnight as well. For Wednesday, cooler temperatures and breezy north winds will be felt behind the frontal boundary. There may be some leftover morning convection across the eastern CWA, but activity should move out through the morning hours, making way for drying conditions during the day. .LONG TERM...(Wednesday Evening through Tuesday) Issued at 339 PM CDT Tue Jun 5 2018 The main challenge in this period will be chances and timing of precipitation. The pattern really hasn't changed much since the last major forecast issuance. It will feature an upper ridge in place across the central portion of the country. Riding up and over this ridge will be s/w troughs that will work their way through our region. Difficult to pin down timing or placement of any of these disturbances in the outer periods. Surface boundaries or a frontal zone is progged to be positioned in the region during this time, so there will be a focus area for periodic convection to fire across the area. Because of the timing issue, it's challenging this far out to nail down when or if and where convection will take place. By late in the weekend into early next week, the upper ridge is expected to be shoved eastward as a long wave trough/upper low slides across the Pacific Northwest into the Northern High Plains. Temperatures aren't expected to change much with above normal readings expected for the entire period. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 655 PM CDT Tue Jun 5 2018 VFR conditions are expected at all locations through tonight and Wednesday. A cold front moving through the region tonight will bring thunderstorms along with it. These may affect MBG, ABR, and ATY at or in the vicinity during this time. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Mohr SHORT TERM...TMT LONG TERM...Vipond AVIATION...Mohr
Hazardous weather outlook, Jun 5, 4:29 AM CDT, 19 hours 1 minute before
Hazardous Weather Outlook National Weather Service Aberdeen SD 429 AM CDT Tue Jun 5 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-060930- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 429 AM CDT Tue Jun 5 2018 /329 AM MDT Tue Jun 5 2018/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Strong to severe thunderstorms are possible tonight, mainly for locations along the North Dakota, South Dakota border and western Minnesota. Hail and damaging winds will be the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional thunderstorm chances exist across the area Wednesday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 5 PM, CDT through tonight. SD
In the hours before
Local storm report, Jun 5, 10:36 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1036 PM CDT TUE JUN 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1026 PM TSTM WND GST EAGLE BUTTE 45.00N 101.24W
06/05/2018 E60 MPH DEWEY SD TRAINED SPOTTER
&&Local storm report, Jun 5, 10:37 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1037 PM CDT TUE JUN 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND GST LITTLE EAGLE 45.68N 100.80W
06/05/2018 E60 MPH CORSON SD PUBLIC
&&Local storm report, Jun 5, 10:40 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1040 PM CDT TUE JUN 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1006 PM HAIL 7 S WATAUGA 45.82N 101.54W
06/05/2018 M1.75 INCH CORSON SD EMERGENCY MNGR
&&Local storm report, Jun 5, 10:41 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1041 PM CDT TUE JUN 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM HAIL EAGLE BUTTE 45.00N 101.24W
06/05/2018 E1.25 INCH DEWEY SD LAW ENFORCEMENT
&&
DYELocal storm report, Jun 5, 11:10 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1110 PM CDT TUE JUN 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1013 PM TSTM WND GST 3 NNW LANTRY 45.06N 101.44W
06/05/2018 M73 MPH DEWEY SD MESONET
&&
DYELocal storm report, Jun 5, 11:21 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1121 PM CDT TUE JUN 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1113 PM TSTM WND GST MOBRIDGE 45.54N 100.44W
06/05/2018 M64 MPH WALWORTH SD ASOS
&&
DYEThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 9:38 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 37 min |
| Jun 5, 9:54 PM CDT | Special Weather Statement | ABR | Corson | 51 min |
| Jun 5, 10:04 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 41 min |
| Jun 5, 10:11 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 49 min |
| Jun 5, 10:54 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Walworth | 51 min |
| Jun 5, 11:21 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 39 min |
| Jun 5, 11:56 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Potter | 49 min |
| Jun 6, 12:21 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, McPherson, Spink | 39 min |
| Jun 6, 12:32 AM CDT | High Wind Warning | ABR | Buffalo, Hand, Hughes, Hyde, Jones, Lyman and 2 more | 3 hr |
| Jun 6, 1:01 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 12 min |
| Jun 6, 1:24 AM CDT | Severe Thunderstorm Warning | ABR | Day, Grant, Marshall, Roberts | 51 min |
| Jun 6, 1:49 AM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 41 min |
| Jun 6, 1:53 AM CDT | Severe Thunderstorm Warning | ABR | Codington, Day, Deuel, Grant, Hamlin, Roberts | 52 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.